Skip to content

This information is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment.

Medically reviewed by WellAlly Editorial TeamLast reviewed October 19, 2026Editorial policy
Medication15 min read

Managing Lisinopril and ACE Inhibitor-Induced Cough

Published: October 19, 2026Updated: October 19, 2026

A persistent dry cough is one of the most common side effects of lisinopril and other ACE inhibitors. This guide outlines how to recognize this specific reaction, why standard cough medicines fail, and the proper clinical steps to safely switch your blood pressure regimen.

Quick Summary

Do not stop taking lisinopril abruptly; instead, consult your prescriber to safely transition to an alternative class like an ARB, which provides the same cardiovascular benefits without triggering a chronic cough.

Important Medical Disclaimer

This guide is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always consult with qualified healthcare providers for medical concerns.

Step-by-Step Guide

1

Recognize the Hallmarks of an ACE Inhibitor Cough

An ACE inhibitor cough typically presents as a dry, tickling, non-productive hack that does not bring up phlegm. It can develop within hours of starting lisinopril or appear several months into therapy. Symptoms are frequently worse when lying flat, which often leads to disrupted sleep.

Important: Seek immediate medical evaluation if your cough is accompanied by fever, chills, shortness of breath, or pink, frothy sputum, as these point to an infection or worsening heart failure rather than a medication side effect.

2

Do Not Discontinue Lisinopril Without Medical Guidance

Even though the cough is bothersome, quitting your medication suddenly can lead to dangerously elevated blood pressure, increasing your risk of stroke or heart attack. Continue taking your prescribed dose until your healthcare provider gives you an explicit tapering or replacement plan.

Important: Never stop taking antihypertensive medications abruptly without speaking with your prescribing clinician first.

3

Avoid Ineffective Over-the-Counter Cough Suppressants

ACE inhibitor cough occurs because the drug prevents the breakdown of inflammatory peptides like bradykinin and substance P in the lungs. Because this is not an allergic or infectious process, over-the-counter cough syrups, antihistamines, and decongestants provide little to no relief and may unnecessarily increase your risk of secondary side effects.

4

Contact Your Healthcare Provider to Schedule a Review

Reach out to your prescribing doctor or cardiologist and report your persistent cough. Keep a brief log detailing when the cough began, its daily timing, and how significantly it impairs your sleep or quality of life to help guide your clinical discussion.

5

Discuss Switching to an Angiotensin Receptor Blocker (ARB)

In most clinical guidelines, patients who develop a bothersome ACE inhibitor cough are transitioned to an Angiotensin II Receptor Blocker (ARB), such as losartan or valsartan. ARBs lower blood pressure via the same physiological pathway but do not interfere with bradykinin breakdown, meaning they rarely provoke a cough.

6

Monitor for Cough Resolution and Drug Clearance

Once your physician switches your prescription, it typically takes anywhere from one to four weeks for the cough to fully clear, although complete resolution can occasionally take up to three months. If the cough persists beyond several months after stopping lisinopril, contact your doctor to investigate alternative pulmonary or gastrointestinal causes.

Important: Call emergency services immediately if you develop sudden swelling of the lips, tongue, throat, or face, as this indicates angioedema—a rare but life-threatening emergency linked to ACE inhibitors.

Frequently Asked Questions

Why does lisinopril cause a dry cough?
Lisinopril inhibits the enzyme responsible for breaking down bradykinin and substance P. When these molecules build up in respiratory tissues, they stimulate local sensory nerves in the upper airways, producing an involuntary, dry cough reflex.
Will my lisinopril cough go away if I just wait it out?
No. ACE inhibitor cough is not a temporary adjustment symptom and rarely resolves while you continue taking the medication. Resolution almost always requires discontinuing the drug under physician supervision.
How soon after stopping lisinopril should the cough stop?
Most patients notice significant improvement within one to four weeks after discontinuing the drug. In rare instances, it may take up to three months for respiratory nerve sensitivity to return entirely to normal.
If lisinopril caused my cough, will all blood pressure medications do the same?
No. The cough is unique to ACE inhibitors. Other classes of blood pressure medications—such as ARBs, calcium channel blockers, and thiazide diuretics—do not cause bradykinin accumulation and typically do not cause a cough.
  1. 1
  2. 2
  3. 3

Click any link to access the full source. PubMed Central (PMC) links provide free full-text access.

Medical Disclaimer

This content is for general informational and educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the guidance of a qualified healthcare provider with any questions you have about a medical condition, and never disregard professional medical advice or delay seeking it because of something you read here.

If you think you may have a medical emergency, call your local emergency number or go to the nearest emergency department immediately.

Medically reviewed by WellAlly Editorial Team Last reviewed October 19, 2026. · Read our editorial policy